More Evidence To Stop Giving Your Kids Tylenol

by Chrystal Johnson on August 16, 2010

12 Flares Twitter 12 Facebook 0 Google+ 0 Pin It Share 0 StumbleUpon 0 Email -- Filament.io 12 Flares ×

Tylenol As if the recall on Tylenol and other children’s medications back in May wasn’t enough, now there’s more scientific evidence to avoid giving your child Tylenol and other acetaminophen products.

Two new studies have tied acetaminophen to childhood asthma and allergies, saying that it triggers wheezing and breathing problems in toddlers. This really concerns me as I have a 27-month old and 6-month old.

The researchers estimate that Tylenol could potentially be responsible for up to 4 in 10 of all asthma symptoms, including severe ones such as waking up gasping for air once a week or more.

Teens who take Tylenol at least once a month (1/3 overall and more than 40% Americans) more than doubled their odds of wheezing. They were also more likely to have allergic nasal congestion and eczema—I have eczema that developed when I was 11, so that’s of extreme interest to me.

You can read more about the study here or here.

I’ll be tossing out the acetaminophen we keep in our house “in case of emergency.” We don’t use it often and it’s not worth the risk for me.

We use homeopathic teething tablets for teething pain and only try to give Zoë medication for fevers if it gets over 103° F anyhow, or if it’s late at night and she can’t sleep (Kaylee has never had medication other than teething tablets). Luckily Tylenol never really worked for Zoë; Motrin always seemed to work better. So she has only had Tylenol a handful of times since she’s rarely sick.

Children are severely over-medicated these days. When will all of the madness stop? How many studies is it going to take to make us, as parents, see that medication, vaccines, pesticides and environmental toxins are making our children sick? I’m sick thinking about it.

I choose to trust in our bodies’ natural ability to take care of themselves when given the proper care and nutrition—and studies like this only confirm my beliefs.

How do these new studies make you feel?

About Chrystal Johnson

Chrystal, publisher of Happy Mothering, is a mother of two sweet girls who believes in living a simple, natural lifestyle. A former marketing manager, Chrystal spends her time researching green and eco-friendly alternatives to improve her family's life. She enjoys sharing those discoveries with anyone who's willing to listen.

{ 2 comments… read them below or add one }

1 Julia's Child August 16, 2010 at 8:53 pm

Wow– I have never seen this link before. My ped thinks that Tylenol is more dangerous than Ibuprofin.

Reply

2 Heather Hamilton August 31, 2010 at 2:24 pm

Thanks for this post. I am totally suspicious of using meds on children, but I totally freak out when my kids are sick! I just get so anxious and reach for the tylenol or motrin because it gets their fevers down. I grew up with pretty severe asthma, so hearing that Tylenol can increase asthmatic symptoms is really concerning!

I will continue searching for other ways to naturally reduce fevers and help my children to be more comfortable when they are sick, instead of reaching for pain meds. Thanks for the information!

Reply

Leave a Comment

CommentLuv badge

Previous post:

Next post: